Pennsylvania, 2003High Wind in Pennsylvania, November 13, 2003
November 13, 2003 · NWS BGM · 7 events in 7 counties and zones
A deepening low pressure system pushed a strong cold front across the area early in the morning of the 13th. Behind the front, the west winds increased to be sustained between 25 and 35 mph with gusts between 45 and 55 mph.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $190,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system pushed a strong cold front across the area early in the morning of the 13th. Behind the front, the west winds increased to be sustained between 25 and 35 mph with gusts between 45 and 55 mph. A few winds gusts measured as high as 58 mph. Most counties had scattered trees and wires down. Tens of thousands of electric customers lost power due to wires and utility poles coming down. In northeast Pennsylvania, Honesdale and Hamlin, both in Wayne County, had the worst damage, with over 9,000 customers losing power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 13, 10:20 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Nov 13, 10:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1020 AM EST THU NOV 13 2003
.DISCUSSION...
LOTS GOING ON TODAY SO HERE ARE THE LENGTHY CLIFF NOTES FOR THE
UPDATE.
WIND...
ALREADY HAD HIGH ADVISORY WIND GUSTS EARLIER TODAY WITH FROPA.
TIGHTEST GRADIENT AND ISALLOBARIC COUPLET TO LINE UP WITH NWLY WIND
SHIFT LATER TODAY. CONFIDENCE LOW ON WARNING CRITERIA THE FURTHER
SOUTH ONE GOES...AND IMPACT SHOULD BE LESS SINCE DECIDUOUS TREES
HAVE DE-LEAFED...BUT SINCE WERE IN THE MIDDLE OF THE EVENT WITH
BEST FACTORS YET TO COME INTO PLAY...CANT REALLY BACK OFF AT THIS
POINT BASED ON A GUT FEELING. HIGH WIND WARNING WILL STAND AS IS.
SNOW...
BLYR AND SFC TEMPS STILL WARM ENOUGH FOR RAIN...ALTHOUGH
MIXING WITH SNOW AT ELEVATION IS OCCURRING AND TEMPS PROGGED TO
CONTINUE FALLING WITH FRZG LVL LOWERING BLO 1200 FT BY DAYS END.
CONSIDERABLE AREA OF SNOW SHOWERS NOTED ON CANADIAN RADARS DROPPING
SOUTH WITH SFC-850 MB TROF. BEST FORCING ON BACK SIDE OF UPR LOW
STILL SHOWN TO BE MAINLY NORTHERN AREAS THRU THE EVENING AND
COINCIDING WITH LLVL WIND SHIFT WITH LAKE ENHANCEMENT OFF ONTARIO
LATER TODAY WITH DEEPER MOIST LAYER IN THE DENDRITIC ZONE. ATMOS
ALSO QUITE UNSTABLE IN THE LOW LVLS...INDICATING A SQUALLY WINDEX
EVENT POSSIBLE. IN GENERAL...FEEL THAT ADVSRY SNOW ACCUM NUMBERS
WONT BE REALIZED OVER WIDESPREAD AREA EXCEPT FOR SRN TUG HILL AND
HIGHER TERRAIN OF FINGER LAKES...NRN SUSQUEHANNA ZONES WHERE SOME
LOCALES MAY GET 4 WHEN ALL IS SAID AND DONE. MUCH OF AREA GENERALLY
1-3...ESPLY HIGH TERRAIN. THE ONLY THING HOLDING THIS ADVSRY
TOGETHER IS EXPECTATION THAT THIS EVENT WILL MAXIMIZE DURING THE
20Z-00Z TIME FRAME...A.K.A. RUSH HOUR. AND IF CONDITS ARE SQUALLY...
IT COULD BE A BAD SCENE IN MANY AREAS. FOR THAT REASON...WILL ALSO
LEAVE THIS WINTER HEADLINE ALONE AND EVEN EXPAND IT TO
STEUBEN/CHEMUNG COUNTIES. PER MESONET...TEMPS IN THE HIGH TERRAIN
OUT THERE ARE ALREADY BELOW FRZG WITH SNOW AT DSV AND ELZ. PROBABLY
NOT MUCH STICKING NOW...BUT IT WILL EVENTUALLY ESPLY AS LAKE ERIE
FETCH CONTINUES FOR SVRL HOURS. THEN...SRN EDGE OF SYNOPTIC SNOW
GETS INTO THIS AREA LATER.
LOTS OF ADJUSTMENTS MADE TO GRIDS. HEADLINE PRODUCTS COMING
SOON...FOLLOWED BY ZONES.
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING ALL ZONES. WINTER WEATHER ADVISORY ALL ZONES
EXCEPT SULLIVAN COUNTY.
PA...HIGH WIND WARNING ALL ZONES.
&&
BREWSTER
Hazardous weather outlook, Nov 13, 4:30 AM EST, 7 hours 30 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-131030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 AM EST THU NOV 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
A POWERFUL STORM SYSTEM MOVING INTO QUEBEC WILL CAUSE STRONG WINDS
TO DEVELOP OVER THE REGION TODAY. SNOW SHOWERS WILL INCREASE THROUGH
TONIGHT...WITH STRONG WINDS GREATLY REDUCING VISIBILITIES.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION WILL NOT BE REQUIRED TODAY. HOWEVER SPOTTERS ARE
STRONGLY ENCOURAGED TO REPORT WIND DAMAGE...WIND READINGS...AND
SNOWFALL AMOUNTS OVER 1 INCH.
PADAVONA
High Wind, Bradford
- When
- November 13, 12:00 PM EST to 3:00 PM EST
- Where
- Bradford forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.789, -76.515 (the zone’s center; the record gives no point)
High Wind, Lackawanna
- When
- November 13, 12:00 PM EST to 3:00 PM EST
- Where
- Lackawanna forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -75.609 (the zone’s center; the record gives no point)
High Wind, Luzerne
- When
- November 13, 12:00 PM EST to 3:00 PM EST
- Where
- Luzerne forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.177, -75.989 (the zone’s center; the record gives no point)
High Wind, Pike
- When
- November 13, 12:00 PM EST to 3:00 PM EST
- Where
- Pike forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.332, -75.034 (the zone’s center; the record gives no point)
High Wind, Susquehanna
- When
- November 13, 12:00 PM EST to 3:00 PM EST
- Where
- Susquehanna forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.821, -75.801 (the zone’s center; the record gives no point)
High Wind, Wayne
- When
- November 13, 12:00 PM EST to 3:00 PM EST
- Where
- Wayne forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.649, -75.303 (the zone’s center; the record gives no point)
High Wind, Wyoming
- When
- November 13, 12:00 PM EST to 3:00 PM EST
- Where
- Wyoming forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.518, -76.016 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Pennsylvania, November 13, 20033 deaths · $50,000 · 71 kt wind · 34 events
- High Wind in Pennsylvania, November 13, 20031 death · 3 injured · $2.2 million · 52 kt wind · 10 events
- Strong Wind in Maryland, November 13, 20031 death · $70,000 · 1 event
- High Wind in New York, November 13, 20031 death · 2 injured · 57 kt wind · 16 events
- High Wind in New York, November 13, 20031 death · 56 kt wind · 15 events
- High Wind in New Jersey, November 13, 20035 injured · $2.0 million · 58 kt wind · 21 events
- Strong Wind in Pennsylvania, November 13, 20031 death · 1 event
- Strong Wind in Virginia, November 13, 20032 injured · $1.1 million · 52 kt wind · 22 events
- High Wind in Massachusetts, November 13 to 14, 2003$1.1 million · 50 kt wind · 21 events
- High Wind in New York, November 13, 2003$900,000 · 58 kt wind · 18 events
- High Wind in Delaware, November 13, 20031 injured · $500,000 · 61 kt wind · 4 events
- High Wind in New York, November 13 to 14, 20031 injured · $275,000 · 64 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332021, 5332022, 5332127, 5332128, 5332129, 5332130, 5332131.